Heavy Rain, Archuleta
- When
- July 18, 4:50 PM MST to 5:20 PM MST
- Where
- Archuleta County, 5.89 mi ENE of Chromo
- Reported by
- Trained Spotter
- Coordinates
- 37.060, -106.730
Within 30 minutes, 0.70 inches of rain fell.
Subtropical moisture rotated around high pressure centered over the West Coast and into western Colorado. This produced some thunderstorms with heavy rainfall in Archuleta County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
Subtropical moisture rotated around high pressure centered over the West Coast and into western Colorado. This produced some thunderstorms with heavy rainfall in Archuleta County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 18, 4:42 PM MST, 8 minutes earlier.
Area Forecast Discussion National Weather Service Grand Junction CO 542 PM MDT Wed Jul 18 2018 .SHORT TERM...(Tonight through Thursday night) Issued at 335 PM MDT Wed Jul 18 2018 Current satellite clearly indicates moisture shearing clockwise around the upper level ridge centered over the west coast. The direct moisture tap has been undercut by slightly drier air as expected, with mesoanalysis indicating 0.5 inch to 0.7 inch of precipitable water across western Colorado and eastern Utah. Though there are still a few diurnally induced thunderstorms which have developed over higher terrain, these storms will not be supported as sunlight wanes this evening. Similar conditions are expected on Thursday as the center of high pressure begins to shift eastward. .LONG TERM...(Friday through Wednesday) Issued at 335 PM MDT Wed Jul 18 2018 Friday will be a transition day as high pressure aloft shifts eastward and opens the door for mid-level subtropical moisture to circulate clockwise into the Four Corners. The tongue of 1.25 inch precipitable water values will reach into eastern Utah Saturday, bringing increased dewpoints and a chance of rain and thunderstorms throughout the day to much of eastern Utah and western Colorado. The more active convection will likely occur across the western Colorado mountains and surrounding valleys along whatever cloud shield develops. The overall picture though brings a greatly increased chance of showers and thunderstorms across eastern Utah and western Colorado this weekend and at least through Monday. The synoptic pattern shifts right back to where it's been after next Monday with high pressure shifting back westward, keeping monsoonal moisture mainly south of our forecast area in Arizona and New Mexico. Diurnally induced showers and thunderstorms will continue to be a threat each afternoon, but by the middle of next week the threat for heavy rain with convective will decrease. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 529 PM MDT Wed Jul 18 2018 Isolated showers and thunderstorms will continue to affect DRO early this evening. Expect light rain and some thunder nearby for the next hour or two before skies clear after sunset. Elsewhere, clouds will dissipate with mostly clear and tranquil weather overnight. A few terrain obscurations may be present with any lingering shower or storm in the southern San Juan Mountains over the next 2 to 3 hours. && .GJT WATCHES/WARNINGS/ADVISORIES... CO...None. UT...None. && SHORT TERM...JAM LONG TERM...JAM AVIATION...MAC
Hazardous Weather Outlook National Weather Service Grand Junction CO 259 AM MDT Wed Jul 18 2018 COZ001>014-017>023-UTZ022>025-027>029-190900- Lower Yampa River Basin-Central Yampa River Basin- Roan and Tavaputs Plateaus-Elkhead and Park Mountains- Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor- Central Colorado River Basin-Grand and Battlement Mesas- Gore and Elk Mountains/Central Mountain Valleys- Central Gunnison and Uncompahgre River Basin- West Elk and Sawatch Mountains-Flat Tops- Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide- Northwest San Juan Mountains-Southwest San Juan Mountains- Paradox Valley/Lower Dolores River- Four Corners/Upper Dolores River-Animas River Basin- San Juan River Basin-Southeast Utah-Eastern Uinta Mountains- Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat- La Sal and Abajo Mountains-Canyonlands/Natural Bridges- 259 AM MDT Wed Jul 18 2018 This hazardous weather outlook is for eastern Utah and western Colorado. .DAY ONE...Today and Tonight A few thunderstorms will be possible in the southern mountains of Colorado and Utah on Wednesday. Gusty winds and heavy rain will be the primary threats. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Isolated afternoon showers and thunderstorms will continue each day through the weekend with the best chance for heavy rain on Saturday and Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
Special Weather Statement National Weather Service Grand Junction CO 302 PM MDT WED JUL 18 2018 COZ019-022-182130- Animas River Basin CO-Southwest San Juan Mountains CO- 302 PM MDT WED JUL 18 2018 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LA PLATA COUNTY UNTIL 330 PM MDT... At 302 PM MDT, Doppler radar was tracking a strong thunderstorm near Durango, moving south at 10 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Durango and Trimble. This includes the following highways... U.S. Highway 550 in Colorado between mile markers 14 and 31. U.S. Highway 160 in Colorado between mile markers 80 and 96. Colorado 172 between mile markers 23 and 24. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3739 10795 3743 10773 3725 10760 3717 10793 TIME...MOT...LOC 2102Z 343DEG 8KT 3737 10783 JVC
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
404 PM MDT WED JUL 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM TSTM WND DMG 6 S OLATHE 38.52N 108.00W
07/17/2018 MONTROSE CO EMERGENCY MNGR
REPORT OF TREE LIMB ON ROAD DUE TO WINDS AT
THE 12000 BLOCK OF 5875 ROAD.
&&
JPFSpecial Weather Statement National Weather Service Grand Junction CO 516 PM MDT WED JUL 18 2018 COZ022-190000- Animas River Basin CO- 516 PM MDT WED JUL 18 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LA PLATA COUNTY UNTIL 600 PM MDT... At 515 PM MDT, Doppler radar was tracking a strong thunderstorm 11 miles north of Cedar Hill, or 13 miles south of Durango, moving south at 15 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Bondad. This includes U.S. Highway 550 in Colorado between mile markers 1 and 12. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3715 10797 3718 10778 3700 10769 3700 10796 TIME...MOT...LOC 2315Z 347DEG 14KT 3710 10785 MDA
Special Weather Statement
National Weather Service Grand Junction CO
518 PM MDT WED JUL 18 2018
COZ019-023-190000-
Southwest San Juan Mountains CO-San Juan River Basin CO-
518 PM MDT WED JUL 18 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL ARCHULETA COUNTY
UNTIL 600 PM MDT...
At 518 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Pagosa Springs, or 30 miles north of Dulce, moving
east at 10 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Pagosa Springs.
This includes the following highways...
U.S. Highway 84 in Colorado near mile marker 27.
U.S. Highway 160 in Colorado between mile markers 141 and 154.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3728 10716 3741 10713 3739 10713 3739 10682
3722 10683
TIME...MOT...LOC 2318Z 273DEG 9KT 3737 10704
MDAThe national radar mosaic for the moment the first event began.
1 heavy rain. Local standard time, as filed.
Within 30 minutes, 0.70 inches of rain fell.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2018Every state in 2018This day in weather historyWarnings in Colorado, July 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 761517.